Alert archive / California / Wind Advisories in 2020
Wind Advisory 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Mar 18, 2020, 1:26 AM PDT for Imperial County, California. It took effect at Mar 18, 2020, 7:00 PM PDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 1:26 AM PDT (08:26 UTC)
- In effect from
- Mar 18, 2020, 7:00 PM PDT
- Expired
- Mar 19, 2020, 5:43 AM PDT
- In force
- 11 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932 WWUS75 KPSR 180826 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 126 AM MST Wed Mar 18 2020 CAZ562-190200- /O.NEW.KPSR.WI.Y.0009.200319T0200Z-200319T1400Z/ Imperial County Southwest- 126 AM PDT Wed Mar 18 2020 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 7 PM this evening to 7 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
683 WWUS75 KPSR 182156 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 256 PM MST Wed Mar 18 2020 CAZ562-191100- /O.CON.KPSR.WI.Y.0009.200319T0200Z-200319T1400Z/ Imperial County Southwest- 256 PM PDT Wed Mar 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 7 PM this evening to 7 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ Iniguez
992 WWUS75 KPSR 190809 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 109 AM MST Thu Mar 19 2020 CAZ562-191400- /O.CON.KPSR.WI.Y.0009.000000T0000Z-200319T1400Z/ Imperial County Southwest- 109 AM PDT Thu Mar 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT THIS MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 7 AM PDT this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
222 WWUS75 KPSR 191243 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 543 AM MST Thu Mar 19 2020 CAZ562-191345- /O.CAN.KPSR.WI.Y.0009.000000T0000Z-200319T1400Z/ Imperial County Southwest- 543 AM PDT Thu Mar 19 2020 ...WIND ADVISORY IS CANCELLED... The Wind Advisory has been cancelled for extreme southwest Imperial County as winds have fallen below advisory levels. However, expect wind gusts of 30 to 35 mph through sunrise this morning. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 17, 10:50 PM PDT, 2 hours 36 minutes earlier.
Area forecast discussion, Mar 17, 10:50 PM PDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1050 PM MST Tue Mar 17 2020
.UPDATE... Update to Aviation Discussion.
&&
.SYNOPSIS...
A Pacific low pressure system will lead to rain chances starting
tonight followed by a downtrend from west to east Wednesday night.
Lingering chances continue over south-central Arizona Thursday.
The most active period will be Wednesday with numerous showers and
isolated to scattered thunderstorms. This system will not produce
as much precipitation as last week's weather system. However,
snow levels will be significantly lower resulting in accumulating
snows across the Arizona high country Wednesday through the first
part of Thursday. Dry conditions are anticipated Friday and
Saturday before another chance of rain develops early next week.
&&
.DISCUSSION...
The Pacific low pressure system has nudged a weak north-south
oriented cold front into far western Arizona. It will move very
little until the main vort lobe of the system swings through on
Wednesday and revives the cold air advection. More significantly,
it will provide dynamical forcing and lead to some CAPE
development. Models continue to depict only modest amounts of
CAPE. For example, the SREF Prob of MUCAPE >= 250 J/kg struggles
to reach 10% over our forecast area. But, the probabilities of
MUCAPE >= 100 J/kg are much higher. And synoptically the pattern
suggests there will be at least isolated thunderstorms amongst the
showers. SREF effective shear suggests sufficient deep layer
shear for storm organization but not overly impressive. Thus,
supercell potential remains low but can't be ruled out.
Precip forecasts continue to be focused near and east of the Lower
Colorado River Valley. For south-central Arizona, including metro
Phoenix, the most active period looks to be Wednesday afternoon
into early evening. For southwest AZ, things start up several
hours earlier. Storm total amounts remain in the 0.50 to 1.00
inch range for south-central AZ. However, given the pocketed
nature of the heavier showers, the range could be even larger such
as 0.25 to 1.25. Anticipate somewhat lower amounts for southwest
Arizona and decidedly lower amounts for far southeast California.
As for snow, anticipate at least a couple of inches above 5000ft
over south-central AZ and probably 3-5 inches. Thus an Advisory is
is in effect there for Wednesday night - early Thursday morning.
Further west, Joshua tree could get a dusting Wednesday morning.
Things generally trend down from west to east Wednesday night with
lingering chances Thursday over south-central AZ due to a lagging
circulation centered over the Great Basin.
Temperatures for the rest of the week will fall to well below
normal Wednesday into Thursday with highs only in the lower 60s
across the Phoenix area to the middle 60s across southeast
California. Slight ridging Friday into Saturday should help to
push temperatures close to 70 degrees on Friday and as high as 75
degrees for Saturday. Thereafter, there are still fairly high
levels of uncertainty as models suggest a weak shortwave may pass
through the region on Sunday, but precip chances do not look to be
all that high. A second more potent upper level low then looks to
be possible at some point by the middle of next week likely
bringing better precip chances. Either way, the current unsettled
weather pattern looks to continue for at least the next week or
two.
&&
.AVIATION...Updated at 0019Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Clouds will gradually be increasing overnight with a few showers
developing toward the 10-12Z window along with lowering ceilings.
Toward 18Z, expecting showers to become more widespread along with
ceilings lowering a bit more. Southerly winds will also be
strengthening and becoming gusty during the afternoon, which will
pose an issue for crosswinds on runways. There is a growing threat
for thunderstorms during the afternoon, and we've introduced a
period of VCTS to Phoenix area TAFs. Winds could certainly be
stronger than currently indicated with localized storms, along
with IFR ceilings. Conditions will improve after 02-4Z Thursday.
Southeast California/Southwest Arizona including KIPL and KBLH:
Showers will gradually increase in cover overnight and into
Wednesday morning, persisting into the afternoon. While ceilings
and visibility will mostly stay VFR, certainly potential for some
MVFR conditions during the afternoon in the heavier showers.
&&
.FIRE WEATHER...
Thursday through Monday:
Cool conditions with isolated afternoon showers mainly across the
Arizona high terrain on Thursday will improve through the rest of
the week with temperatures warming close to normal by late
weekend. A weak weather system may bring another chance of mainly
high terrain showers on Sunday or Monday. Humidity levels will
stay elevated through Friday with minimum readings generally
30-50%, lowering to 20-30% into the weekend. Well below normal
high temperatures through Thursday will warm to slightly below
normal through the rest of the period. Winds through the period
will fairly light with only periodic afternoon breeziness.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Winter Weather Advisory from 6 PM Wednesday to 6 AM MST Thursday
for AZZ557-558-563.
CA...None.
&&
DISCUSSION...AJ/Kuhlman
AVIATION...Iniguez
FIRE WEATHER...KuhlmanNearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.